Alert archive / Vermont / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 85, NWS Burlington, VT

July 13, 2007Franklin County, Grand Isle County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 13, 2007, 12:34 PM EDT for Franklin County, Grand Isle County, Vermont. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2007, 12:34 PM EDT (16:34 UTC)
Expired
Jul 13, 2007, 1:30 PM EDT
In force
56 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

Counties Franklin County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 44 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 4.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2007-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2007-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 131634
SVRBTV
VTC011-013-131730-
/O.NEW.KBTV.SV.W.0085.070713T1634Z-070713T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1234 PM EDT FRI JUL 13 2007

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN NORTHWEST VERMONT
  GRAND ISLE COUNTY IN NORTHWEST VERMONT

* UNTIL 130 PM EDT.

* AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM WEST SWANTON TO GRAND ISLE...
  AND MOVING NORTHEAST AT 5 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  KNIGHT ISLAND STATE PARK AROUND 1240 PM EDT.
  WOODS ISLAND STATE PARK AROUND 115 PM EDT.
  BURTON ISLAND STATE PARK AROUND 125 PM EDT.
  SWANTON...HIGHGATE SPRINGS...ST. ALBANS BAY STATE PARK AND ST.
  ALBANS AROUND 130 PM EDT.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS...DESTRUCTIVE
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4511 7327 4468 7336 4474 7312 4465 7293
      4480 7275 4482 7256 4518 7260

$$

JMG
2 follow-up statements
000 
WWUS51 KBTV 131702
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
101 PM EDT FRI JUL 13 2007

VTC011-013-131730-
/O.CON.KBTV.SV.W.0085.000000T0000Z-070713T1730Z/
GRAND ISLE VT-FRANKLIN VT-
101 PM EDT FRI JUL 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR FRANKLIN AND NORTHERN GRAND ISLE COUNTIES IN NORTHWEST VERMONT...

AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF STRONG TO LOCALLY SEVERE THUNDERSTORMS CAPABLE OF 
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FRANKLIN 
TO BURTON ISLAND STATE PARK..MOVING EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WEST BERKSHIRE...LAKE CARMI STATE PARK AND EAST FRANKLIN AROUND 110
  PM EDT.
  FLETCHER AND FAIRFIELD AROUND 115 PM EDT.
  ENOSBURG FALLS AND BERKSHIRE AROUND 120 PM EDT.
  ENOSBURG CENTER...WEST ENOSBURG AND EAST FAIRFIELD AROUND 125 PM
  EDT.

IF LOCATED IN THESE AREAS...PLEASE SEEK SAFE SHELTER UNTIL THE 
STORMS PASS.

LAT...LON 4511 7327 4468 7336 4474 7312 4465 7293
      4480 7275 4482 7256 4518 7260

$$

JMG
000 
WWUS51 KBTV 131729
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
127 PM EDT FRI JUL 13 2007

VTC011-013-131737-
/O.EXP.KBTV.SV.W.0085.000000T0000Z-070713T1730Z/
GRAND ISLE VT-FRANKLIN VT-
127 PM EDT FRI JUL 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN AND NORTHERN GRAND
ISLE COUNTIES IN NORTHWEST VERMONT EXPIRES AT 130 PM EDT...

THE SEVERE THUNDERSTORMS THAT PRODUCED DAMAGING WIND GUSTS IN GRAND 
ISLE COUNTY HAVE WEAKENED TO BELOW SEVERE LEVELS.  
HOWEVER...SCATTERED STRONG THUNDERSTORMS CONTINUE ACROSS THE EASTERN 
HALF OF FRANKLIN COUNTY...FROM NEAR ENOSBURG FALLS TO 
BAKERSFIELD...AND WILL PRODUCE BRIEF HEAVY RAINFALL...POSSIBLE SMALL 
HAIL...AND WIND GUSTS TO 35 MPH OVER THE NEXT HALF HOUR AS THEY EXIT 
THE COUNTY.

LAT...LON 4511 7327 4468 7336 4474 7312 4465 7293
      4480 7275 4482 7256 4518 7260

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 11:07 AM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 13, 11:07 AM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1107 AM EDT FRI JUL 13 2007

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL SWING THROUGH THE NORTH
COUNTRY TODAY INTO THE EVENING HOURS...BRINGING THE CHANCE FOR
SHOWERS AND SOME THUNDERSTORMS. A RIDGE OF HIGH PRESSURE BUILDS OVER
THE AREA LATE TONIGHT INTO SATURDAY. A COLD FRONT WILL MOVE ACROSS
THE AREA LATE SATURDAY INTO SUNDAY BRINGING ANOTHER CHANCE FOR
SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED 1107 AM EDT FRIDAY

COMPOSITE RADAR LOOP SHOWING SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN NEW YORK AT THIS TIME MOVING EAST. HAVE RECEIVED A FEW
REPORTS OF SMALL HAIL AND SOME GUSTY WINDS WITH THESE STORMS
ACROSS NORTHERN NEW YORK THIS MORNING. RADAR ALSO SHOWING SOME ADDITIONAL
SCATTERED SHOWER ACTIVITY DEVELOPING ACROSS EASTERN ONTARIO AT
THIS TIME. BUFKIT FORECAST SOUNDINGS SHOW STEEP LAPSE RATES ACROSS
THE REGION TODAY...WITH MODELS SHOWING COLD POOL ALOFT AT 500 MB
WITH 500MB TEMPERATURES AROUND -18C TODAY WHICH WILL AID IN THE
DEVELOPMENT OF ADDITIONAL SHOWERS AND STORMS TODAY. PREVIOUS
FORECAST HAS THIS COVERED WELL...SO NO UPDATES PLANNED TO THE PREVIOUSLY
ISSUED ZONE FORECASTS.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
RIDGE BEGINS TO SHIFT EAST DURING THE DAY SATURDAY AS CD FRNT
APPROACHES THE ST LAW VALLEY DURING THE AFTERNOON. THIS FRNT WILL BE
THE MAIN WX FEATURE DURING THE SHORT TERM. THIS FRNT WILL HAVE
BETTER CHANCE FOR SUSTAINED RW/TRW AS WIND FLOW MORE SSW THAN FRI
SYSTEM...ALONG W/ BETTER SFC ENHANCEMENT AS IT WORKS ALONG UPPER
TROUGH BASE. WIND FLOW WILL ALLOW MORE QPF TO ADVECT ALONG FRNT INTO
AREA. HAVE ADJUSTED POPS TO BETTER SHOW FROPA...WHICH TAPERS OFF BY
SUN NGT AS YET ANOTHER SFC RIDGE APPORACHES THE REGION. BEST CHANCE
FOR PRECIP SUN MORN/AFTNOON W/ FRNT OVER CENTRAL CWA.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
NO CHANGES MADE TO THE EXTENDED ATTM. WK RIDGE OF HIGH PRESSURE
BUILDS OVER THE NORTH COUNTRY ON MONDAY AHEAD OF NEXT LOW PRESSURE
SYSTEM WORKING DOWN ALONG THE BACKSIDE OF LARGE UPPER LOW OVER
EASTERN/CENTRAL CANADA. LOW TRAVELS ACROSS THE GREAT LKS THEN OVER
CWA BY TUESDAY. SYSTEM FALLS APART INTO EARLY WED MORNING OVER THE
AREA AS UPPER LOW SWINGS THE SFC COMPONENT JUST NORTH OF THE FA.
LATEST RUNS DO CLR CWA ON WED/THURS WHERE CURRENT FORECAST KEEPS
RW/TRW IN. WILL HAVE TO SEE IF MDLS CONSISTENT IN NEXT RUN.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
THRU 12Z SAT...FIRST CLUSTER OF SHRA/TSRA ASSOC WITH DECENT S/W
ROUNDING TROF AXIS IN AREA OF MRGNL INSTABILITY WAS EXITING FA AT
12Z. DECENT LLVL LAPSE RATES AHD OF MID LVL TROF AND NXT APPRCHG
S/W WHICH WL MV ACRS FA LATE MRNG-ERLY AFTN WITH MORE SCT
-SHRA/-TSRA AND LCLZD MVFR AND PSBLY BRF IFR IN TSRA. THEREAFTER
(18-20Z)...DRIER AND COOLER AIR WL ALLOW FOR GRDL CLRG BUT STL
SOME INSTABILITY ALG CNDN BDR IN NY ARD KMSS FOR SLGT CHC -SHRA
THRU 03Z. THEREAFTER...LGT/VRBL WITH FEW-SCT SHLD ACCNT FOR LCLZD
FOG WITH MVFR-LIFR CONDS AT KSLK AND KMPV.

12Z SATURDAY THROUGH TUESDAY...LATEST MODEL PROGS SUGGEST MEAN
UPPER LVL TROUGHINESS SHOULD CONTINUE TO INFLUENCE REGIONAL WX
CONDS DURING MUCH OF THE PERIOD...W/DISTINCT AND FAIRLY SHARP SFC
TROUGH PASSGS DURING LATER SAT/SAT NT AND AGAIN BY MON NT INTO
TUE. THUS ON AND OFF CHC OF -SHRAS/THUNDER AGAIN APPEAR TO BE THE
RULE ALONG WITH SCT MVFR/IFR CONDS IN HEAVIER AND/OR MORE
PERSISTENT ACTIVITY. BEST CHC FOR VFR CONDS SHOULD OCCUR ON
SATURDAY AND AGAIN ON MONDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JN
NEAR TERM...WGH
SHORT TERM...JN
LONG TERM...JN
AVIATION...SLW
Hazardous weather outlook, Jul 13, 3:11 AM EDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
311 AM EDT FRI JUL 13 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-140715-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
311 AM EDT FRI JUL 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EARLY THIS MORNING
AND THEN AGAIN LATE THIS MORNING INTO THE AFTERNOON. SOME OF THESE
THUNDERSTORMS...ESPECIALLY LATE THIS MORNING AND AFTERNOON MAY
CONTAIN HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 13, 10:32 AM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1032 AM EDT FRI JUL 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     HAIL             7 NW MADRID             44.82N 75.25W
07/13/2007  E0.88 INCH       ST. LAWRENCE       NY   PUBLIC

&&

DONNYD
Local storm report, Jul 13, 10:51 AM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1051 AM EDT FRI JUL 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     MASSENA                 44.93N 74.89W
07/13/2007                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            REPORT OF ONE TREE DOWN IN MASSENA, NY

&&

JOHNG
Local storm report, Jul 13, 11:09 AM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1109 AM EDT FRI JUL 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             MALONE                  44.85N 74.29W
07/13/2007  E0.25 INCH       FRANKLIN           NY   TRAINED SPOTTER

            WIND GUST OF 38 MPH.

&&

DONNYD
Special weather statement, Jul 13, 11:28 AM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1128 AM EDT FRI JUL 13 2007

NYZ028-030-031-034-035-VTZ001-002-005-009-131630-
WESTERN CHITTENDEN-WESTERN ADDISON-EASTERN ESSEX-WESTERN
ESSEX-EASTERN CLINTON-WESTERN CLINTON-GRAND ISLE-WESTERN
FRANKLIN-SOUTHERN FRANKLIN-
INCLUDING...BURLINGTON...PLATTSBURGH...SOUTH BURLINGTON...VERGENNES
AND WILLSBORO
1128 AM EDT FRI JUL 13 2007

AT 1125 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SHOWERS AND LOCALLY STRONG THUNDERSTORMS...ENTERING
CLINTON AND ESSEX COUNTIES IN NORTHERN NEW YORK...FROM NEAR
CHURUBUSCO...SOUTH TO STANDISH AND LAKE PLACID...MOVING EAST AT 25
TO 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL BE NEAR WILMINGTON...ELLENBURG
DEPOT BY 1140 AM...NEAR UPPER JAY...KEENE VALLEY BY 1150 AM...NEAR
CADYVILLE...JERICHO BY NOON...NEAR CLINTONVILLE...SCIOTA BY 1210
PM...NEAR WADHAMS BY 1220 PM...AND THE WESTERN PORTIONS OF THE
CHAMPLAIN VALLEY...INCLUDING THE BURLINGTON AREA BY 1230 PM.

SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER MAY ACCOMPANY THE
STRONGER THUNDERSTORMS AS THEY PASS. IF THREATENING WEATHER
APPROACHES...PLEASE SEEK SAFE SHELTER.

JMG
Local storm report, Jul 13, 12:04 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1204 PM EDT FRI JUL 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             REDFORD                 44.61N 73.80W
07/13/2007  E0.25 INCH       CLINTON            NY   PUBLIC

            HEAVY RAINFALL

&&

DONNYD
Special weather statement, Jul 13, 12:27 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1227 PM EDT FRI JUL 13 2007

NYZ028-034-035-VTZ001>003-005-006-008-009-016>018-131715-
LAMOILLE-WASHINGTON-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN
ADDISON-WESTERN ADDISON-EASTERN ESSEX-WESTERN ESSEX-EASTERN
CLINTON-GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-ORLEANS-
INCLUDING...BURLINGTON...ESSEX JUNCTION...MIDDLEBURY...MORRISVILLE...
PLATTSBURGH...SOUTH BURLINGTON...ST. ALBANS...SWANTON...VERGENNES...
WILLSBORO AND WINOOSKI
1227 PM EDT FRI JUL 13 2007

AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE A LINE OF SHOWERS AND STRONGER THUNDERSTORMS ENTERING
THE CENTRAL AND NORTHERN CHAMPLAIN VALLEY...FROM NEAR ALBURG...SOUTH
TO PLATTSBURGH AND TICONDEROGA...MOVING EAST AT 25 MPH. THE
STRONGEST STORMS WERE ACROSS EASTERN CLINTON AND GRAND ISLE
COUNTIES...AND WILL AFFECT AREAS FROM PLATTSBURGH AND
BURLINGTON...NORTHWARD TO SAINT ALBANS...SWANTON...AND ENOSBURG
FALLS THROUGH 130 PM. WIND GUSTS TO 40 MPH OR MORE...AND HAIL UP TO
ONE HALF IN IN DIAMETER ARE POSSIBLE WITH THIS STRONGER ACTIVITY.

RESIDENTS ACROSS THE CENTRAL AND NORTHERN CHAMPLAIN VALLEY SHOULD BE
ALERT FOR QUICKLY CHANGING WEATHER CONDITIONS...AND SEEK SAFE
SHELTER UNTIL THE STORMS PASS.

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:44 PM EDTSevere Thunderstorm WarningBTVChittenden61 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.